Q. I am suffering from post-SSRI sexual dysfunction. Please help.

Answered by Dr. Awadhesh P Singh Solanki and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Ssri or Depression? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

I am a 23 year old male, and I took Lexapro for two months when I was 20 years old. And then quit abruptly, because every time I would sleep for a very long time without dreaming, and also wake up feeling bad. It has been three years now, and my sexual functioning and libido have gone down, it is called post-SSRI sexual dysfunction (PSSD). I was the horniest, sexually explorative, and a creative guy. It is like I am an entirely different person now. My ambitions, sexuality, zest, desires, and emotions, everything has gone. The lack of all this does not even trouble me, which is the strangest thing. I am intellectually troubled by this but cannot feel it, and I feel like a potato. I had tried one dose of Selegiline before, which kind of felt good, but I dropped it due to long-term safety concerns and the possibility of interactions with high tyramine foods. After researching on the internet, and keeping in mind dependancy risks, and effects on receptors, I was thinking of trying Rasagiline. I would be very grateful if you could guide me and suggest some possible cure.


Related Questions:
Postpartum Depression
Depression - Awareness, Self-Diagnosis, and Treatment Modalities
Can anxiety and stress cause frequent urination?
 

Dr. Awadhesh P Singh Solanki
MBBS., MD
Psychiatry

Hello,

Welcome to icliniq.com.

I can understand your concern regarding your symptoms and side effects of the medications.

  • The symptoms you mentioned above are showing that you are suffering from dysthymia and moderate depression.
  • Depression itself is a cause of poor sexual drive. Lexapro that is Escitalopram may cause loss of libido and sexual dysfunction, as you have already stopped this medicine long ago, depression is the primary cause of your symptoms.
  • I will suggest you try taking newer invented molecules like Vilazodone. This drug has no daytime somnolence and sexual dysfunction. It will help you in early recovery. Take it for at least three months, and then stop slowly by tapering. Consult your specialist doctor, discuss with him or her and start taking medicine after their consent.
  • Within a couple of weeks, you will feel better, and these drugs have fewer chances of withdrawal depression when they are stopped and tapered slowly.
  • Behavioral therapies like CBT (cognitive behavioral therapy) or DBT (dialectical behavioral therapy) and counseling will help you to cope up your stress and will help you to maintain a happy state of mind. Visit a nearby psychiatrist for a proper prescription and counseling.
  • Your symptoms are curable, 20 % of the population spend some part of their life in depression, and half of them overcome with this illness.

 Hope my answer helped you.

For further queries consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

 

Hi doctor,

Thank you for your answer. However, in my assessment and internet research after three years, I am convinced that mine is an iatrogenic condition caused by the SSRI. Though it may seem implausible, the side effects of it have persisted long after quitting the medication. Not just for me, but for thousands of people worldwide. And as for my symptoms, I do not have somnolence or anxiety. I am not at all sad, and I sleep well and have dreams. I am just emotionless and indifferent. It is a very different feeling from what I felt when I had slight anxiety, for which the SSRI was prescribed. But I do not deny that you could not be right. But after speaking with quite a few psychiatrists, I know that everything else would be blamed except for the obvious culprit. I sincerely need help doctor.

 

Dr. Awadhesh P Singh Solanki
MBBS., MD
Psychiatry

Hi,

Welcome back to icliniq.com.

  • No such evidence say SSRI (selective serotonin reuptake inhibitor) would affect people after such a long time. Patients have taken this medication for long durations, along with some other medicines. Single doses will unlikely cause such symptoms after stopping the same drug.
  • As Escitalopram caused drowsiness to you, I suggested better drug which is not having such side effects.
  • Anxiety and depression both are because of low levels of serotonin in brain and disturbances in norepinephrine levels. SSRI drugs are effective equally in both the cases.
  • Kindly follow my advice, I am sure you will recover from emotional blunting and other symptoms.

For more information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Generalized Anxiety Disorder(GAD)
Article Overview: A 35-year-old woman came to me with a chief complaint of muscle tension. She stated that she has experienced a considerable amount of muscle tension her entire life, but it has become increasingly worse over the last 12 months.  Read Article »
Dr. Ashok Kumar Choudhary
Psychiatrist

The above mentioned patient is suffering from Generalized Anxiety Disorder (GAD). GAD can be defined as anxiety and worry about several events and activities for a majority of the day. The anxiety and worry of GAD differs from normal anxiety by its excessiveness, the difficu ...  Read Article »
 
Thoughts about my breakup haunt me and I feel lonely. Please help.
Query: Hello doctor, I am feeling alone in life. I came to work abroad and fortunately got a job at a clothes shop and running it for a year. But, I have not been able to save to help my family. I feel weak and no proper food I am eating. I do not want to deal with customers at the shop. My past breakup ...  Read Full »
Dr. Awadhesh P Singh Solanki
Psychiatrist

Answer: Hi, Welcome to icliniq.com. You are suffering from depression because of your situation. I suggest you take a few medications as you are having suicidal ideations too. SSRIs (selective serotonin reuptake inhibitors) like Escitalopram and Sertraline will help you in early recovery. Visit a nearby ...  Read Full »
 
My son has severe constipation after taking Paxil. Please help.
Query: Hi doctor, I have a twelve year old son, weighing 100 lbs. He was admitted to the hospital 12 days back for major depressive disorder (MDD), lack of sleep and having suicidal thoughts. He was prescribed Paxil 20 mg. I am concerned because he is exhibiting periods of low, melancholy moods and period...  Read Full »
Dr. Awadhesh P Singh Solanki
Psychiatrist

Answer: Hi, Welcome to iclinq.com. I can understand your concern regarding your son's gastric problem after taking Paxil (Paroxetine), as it is a drug of SSRI (selective serotonin reuptake inhibitors) group which is known to cause constipation in children. I suggest to prevent constipation, after consultin...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


What is the best treatment for oily scalp and hair?
Hello doctor,I completed my acne treatment one year ago and my skin is clear after some period of time. My scalp and fac ...Read more »
How Is H.Pylori Infection Diagnosed and Treated?
Helicobacter pylori (H.pylori) is a bacteria that infects your stomach. Approximately 50% of the world's population has ...Read more »
Is it normal to have foamy urine?
Hello doctor, My urine is foamy. I am confused whether everyone will get bubble and foamy urine while urinating. Please ...Read more »